Illinois, 2016Damaging Winds in Illinois, July 23, 2016
July 23, 2016 · NWS DVN · 2 events in 2 counties and zones
Thunderstorms from an upper level disturbance moved into the region from Iowa with a couple of damaging wind events reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms from an upper level disturbance moved into the region from Iowa with a couple of damaging wind events reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 23, 3:01 PM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 23, 3:01 PM CST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
401 PM CDT SAT JUL 23 2016
.SYNOPSIS...
Issued at 400 PM CDT Sat Jul 23 2016
SBCAPE of 6000 J/KG over southeast IA with the CAPE gradient
across our northern cwa. Deep layer shear and mid level lapse
rates were increasing in our north so line of thunderstorms, some
severe should move across our north late this afternoon into the
early evening. 3 pm temperatures ranged from the upper 70s at
Dubuque to the lower 90s at most locations. Dewpoints were in the
mid 70s to lower 70s, with heat index values ranging from 100 to 115.
&&
.SHORT TERM...(This Evening through Sunday)
ISSUED AT 400 PM CDT Sat Jul 23 2016
Late afternoon through Tonight: HRRR takes a line of severe
thunderstorms eastward across roughly our northern half of the
cwa (I-80 northward) through early this evening. Due to the
extreme instability damaging winds 70+ mph and an isolated
tornado or two is possible with a boundary located in our far
north. Flash flooding is also possible in our northern cwa.
Low confidence in the overnight convection as most of the models
keep the MCS to the north of the cwa, but the HRRR brings remnants
of an MCS into our cwa. Will keep chance pops going through the
night. Lows will be in the mid to upper 70s.
Will let the heat warning expire at 7 pm even though a few
locations may still have heat index values of around 100 until
about 8 pm.
Sunday: Cold front will gradually work it's way southeast across
the cwa, with continued chances for thunderstorms ahead of the
front. Later in the afternoon dewpoints will begin to lower.
In our southern cwa heat index values may rise to 100 to 105
so a heat advisory may be needed. However, this depends on any
cloud cover. Highs will range from the mid 80s to lower 90s.
.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 400 PM CDT Sat Jul 23 2016
Fair weather early this week then unsettled weather mid to late
week.
Sunday night...Short deterministic models show high pressure will
build across the forecast area ending the oppressive heat wave as the
cold front that will produce thunderstorms on Sunday moves to the
south and east. The upper level flow aloft will be changing to the
northwest bringing slightly cooler and drier weather for early next
week. Low temperatures Sunday night will be in the mid 60s across
the north and around 70 across the south.
Monday and Tuesday...High pressure will be the dominate weather
feature with sunny skies and near normal July temperatures.
Dewpoint temperatures will drop into the mid to upper 60s making
humidity values more comfortable than the upper 70s and lower 80s
experienced during the recent heat wave. High temperatures both days
will be in the mid 80s with overnight lows in the upper 60s to near
70 Monday night and mid 60s Tuesday night.
Wednesday and Thursday...Mid range models prog a shortwave to move
across the Upper Mississippi Valley Wednesday into Thursday bringing
with it the possibility of more thunderstorms. This shortwave could
move to the south and east Thursday evening which may provide a very
brief dry period before the next short wave approaches Friday.
Friday and Saturday...Confidence is low in the timing of storms for
this time period with large discrepancies in long term model
solutions. The prudent thing to do at this point is to mention that
thunderstorms are possible Friday afternoon and Saturday as the next
shortwave approaches the region.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 400 PM CDT Sat Jul 23 2016
Mainly VFR conds through the taf cycle. Scattered thunderstorms
are possible with MVFR/brief IFR conds. Southeast to south winds
around 10 knots or less through tonight, then becoming southwest
on Sunday.
&&
.DVN Watches/Warnings/Advisories...
IA...Excessive Heat Warning until 7 PM CDT this evening for Benton-
Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
Muscatine-Scott-Van Buren-Washington.
IL...Excessive Heat Warning until 7 PM CDT this evening for Bureau-
Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.
MO...Excessive Heat Warning until 7 PM CDT this evening for Clark-
Scotland.
&&
SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Kuhl
AVIATION...HaaseHazardous weather outlook, Jul 23, 9:19 AM CST, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 AM CDT SAT JUL 23 2016
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241530-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1019 AM CDT SAT JUL 23 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
HOT AND HUMID CONDITIONS WILL CONTINUE TODAY INTO THIS EVENING.
HEAT INDEX READINGS OF 100 TO 115 ARE EXPECTED AND WITH THE
ACCUMULATIVE EFFECT OF SEVERAL DAYS OF HIGH HUMIDITY AND HEAT...AN
EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH EARLY THIS
EVENING.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS NORTH OF HIGHWAY
30 IN IOWA AND ILLINOIS...MAINLY FOR TONIGHT. THE MAIN THREATS
WILL BE DAMAGING WIND AND TORRENTIAL RAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA
SUNDAY...THEN MAINLY SOUTH OF INTERSTATE 80 SUNDAY NIGHT. THERE IS
A MARGINAL THREAT FOR SEVERE STORMS SUNDAY AFTERNOON AND
EVENING...ESPECIALLY ALONG AND EAST OF THE MISSISSIPPI RIVER. THE
MAIN SEVERE WEATHER THREATS ARE DAMAGING WIND AND HEAVY RAINFALL.
HOT AND HUMID CONDITIONS WILL LINGER SUNDAY WITH HEAT INDEX
READINGS POSSIBLY AS HIGH AS 100 TO 105 DURING THE AFTERNOON
HOURS.
THUNDERSTORMS ARE POSSIBLE WEDNESDAY THROUGH FRIDAY. IT IS TOO
SOON TO DETERMINE THE POTENTIAL FOR SEVERE WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT NORTH OF HIGHWAY
30 IN IOWA AND ILLINOIS.
HAASE
In the hours before
Local storm report, Jul 23, 3:44 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
444 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HEAVY RAIN WSW QUASQUETON 42.39N 91.76W
07/23/2016 E1.61 INCH BUCHANAN IA TRAINED SPOTTER
1.61 INCHES RAIN BETWEEN 3:45 AND READING AT 4:30. WINDS
AND HEAVY RAIN FOR ABOUT 20 MINUTES. LEAVES AND TWIGS
DOWN. NO OTHER DAMAGE NOTED. POND FORMED IN FRONT PASTURE
FROM HEAVY RAIN. FREQUENT LIGHTING.
&&
TESLocal storm report, Jul 23, 3:47 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
447 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0436 PM FLASH FLOOD INDEPENDENCE 42.47N 91.89W
07/23/2016 BUCHANAN IA TRAINED SPOTTER
FLASH FLOODING IN INDEPENDENCE GRAVEL ROAD AT HIGH SCHOOL
COMPLEX IS WASHED OUT. THE PARKING LOT IS UNDER WATER.
&&
DCLocal storm report, Jul 23, 3:55 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
455 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG MANCHESTER 42.49N 91.46W
07/23/2016 DELAWARE IA PUBLIC
2 ESTIMATED 8 INCH DIAMATER TREES DOWN. REPORT VIA
TWITTER. TIME ESTIMATED BY RADAR.
0450 PM TSTM WND GST MONTICELLO 42.24N 91.19W
07/23/2016 M50 MPH JONES IA EMERGENCY MNGR
WINDS AT THE JONES COUNTY FAIRGROUNDS NEAR MONTICELLO
ESTIMATED 50 TO 60MPH
&&
DCSpecial weather statement, Jul 23, 4:11 PM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
511 PM CDT SAT JUL 23 2016
ILC085-232300-
JO DAVIESS-
511 PM CDT SAT JUL 23 2016
...LOCALIZED FLOODING IS POSSIBLE IN JO DAVIESS COUNTY...
AT 506 PM CDT...A STRONG THUNDERSTORM WAS NEAR ZWINGLE...OR 7 MILES
SOUTH OF DUBUQUE...MOVING EAST AT 50 MPH. RAINFALL OF AN INCH IN
ONE HOUR IS EXPECTED WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS
AND LOCALIZED FLOODING IN SPOTS.
LOCATIONS IMPACTED INCLUDE...
GALENA...BELLEVUE...STOCKTON...EAST DUBUQUE...WARREN...HANOVER...
ELIZABETH...WOODBINE...SCALES MOUND...APPLE RIVER...MENOMINEE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4220 8992 4219 9032 4221 9036 4225 9042
4233 9042 4235 9044 4244 9057 4247 9064
4249 9066 4251 9064 4251 8993
TIME...MOT...LOC 2206Z 266DEG 42KT 4239 9069
HAASELocal storm report, Jul 23, 4:12 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
512 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TSTM WND GST CASCADE 42.30N 91.01W
07/23/2016 M40 MPH DUBUQUE IA PUBLIC
WIND 31 GUSTING TO 40
&&
TESLocal storm report, Jul 23, 4:17 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
517 PM CDT SAT JUL 23 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HEAVY RAIN 5 WSW HOPKINTON 42.32N 91.34W
07/23/2016 M1.66 INCH DELAWARE IA COCORAHS
1.66 INCHES IN THE PAST 40 MINS
&&
TESThunderstorm Wind, Jo Daviess
- When
- July 23, 4:28 PM CST
- Where
- Jo Daviess County, 0.51 mi W of Galena
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 42.420, -90.430
A state official reported power lines were down from strong winds.
Thunderstorm Wind, Henry
- When
- July 23, 8:28 PM CST
- Where
- Henry County, 2.81 mi N of Geneseo
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.490, -90.160
A NWS employee reported numerous large trees were down over property fences. Several trees were down or uprooted in the town of Geneseo. The event time was estimated by radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Vermont, July 23, 20161 death · $385,000 · 60 kt wind · 25 events
- Tornadoes and Flash Flooding in Iowa, July 23, 2016$6.5 million · EF1 · 19 events
- Flood and Hail in Massachusetts, July 23, 20161 injured · $762,000 · 50 kt wind · 68 events
- Flash Flooding and Hail in Minnesota, July 23, 2016$550,000 · 2.25 in hail · 22 events
- Flash Flooding and Flooding in Iowa, July 23 to 25, 2016$240,000 · 9 events
- Hail and Damaging Winds in New Hampshire, July 23, 20161 in hail · 44 events
- Hail and Damaging Winds in New York, July 23, 2016$51,000 · 1 in hail · 5 events
- Damaging Winds in New York, July 23, 2016$45,000 · 50 kt wind · 5 events
- Flash Flooding and Hail in Illinois, July 23, 2016$24,000 · 1 in hail · 16 events
- Flash Flooding and Hail in Arkansas, July 23 to 27, 2016$30,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Rhode Island, July 23, 2016$26,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Pennsylvania, July 23, 2016$23,000 · 1 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653463, 653462.